Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Green Bay, WI

April 9, 2017Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 9, 2017, 6:29 PM CDT for Oneida County, Wisconsin. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Apr 9, 2017, 7:25 PM CDT
In force
56 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Oneida County, WI

The radar

The Marquette radar (KMQT), 167 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:30 PM CDTHAIL 18 N Tomahawk, WI
Apr 9, 6:35 PM CDTHAIL 0.75Harshaw, WI
Apr 9, 6:45 PM CDTHAIL 0.75W Rhinelander, WI
Apr 9, 6:48 PM CDTHAIL 13 Nw Rhinelander, WIIN NEWBOLD
Apr 9, 6:52 PM CDTHAIL 0.754 N Rhinelander, WI
Apr 9, 6:55 PM CDTHAIL 1Sugar Camp, WIVIA WSAW TV-7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KGRB 092329
SVRGRB
WIC085-100045-
/O.NEW.KGRB.SV.W.0006.170409T2329Z-170410T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
629 PM CDT SUN APR 9 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Oneida County in north central Wisconsin...

* Until 745 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Willow Reservoir, or 14 miles west of Rhinelander, moving
  northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Mc
  Naughton, Gagen, Clearwater Lake, Goodnow and Harshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4571 8983 4586 8921 4586 8918 4587 8918
      4589 8905 4556 8905 4555 8982
TIME...MOT...LOC 2329Z 247DEG 25KT 4564 8971 

HAIL...1.00IN
WIND...<50MPH
 
$$

AK
3 follow-up statements
101 
WWUS53 KGRB 092345
SVSGRB

Severe Weather Statement
National Weather Service GREEN BAY WI
645 PM CDT SUN APR 9 2017

WIC085-100045-
/O.CON.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
645 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ONEIDA COUNTY...

At 644 PM CDT, a severe thunderstorm was located near Rhinelander,
moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Mc Naughton,
Gagen, Clearwater Lake and Starks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 8957 4586 8920 4586 8917 4587 8917
      4589 8905 4556 8905 4555 8968
TIME...MOT...LOC 2344Z 256DEG 26KT 4568 8949 

HAIL...1.00IN
WIND...<50MPH
 
$$

AK
306 
WWUS53 KGRB 092352
SVSGRB

Severe Weather Statement
National Weather Service GREEN BAY WI
652 PM CDT SUN APR 9 2017

WIC085-100045-
/O.CON.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
652 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ONEIDA COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Rhinelander,
moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Public reported quarter-size hail in the town of Newbold. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Gagen,
Clearwater Lake and Starks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4579 8947 4586 8920 4586 8917 4587 8917
      4589 8905 4556 8905 4555 8958
TIME...MOT...LOC 2351Z 258DEG 45KT 4568 8939 

HAIL...1.00IN
WIND...<50MPH
 
$$

AK
353 
WWUS53 KGRB 100025
SVSGRB

Severe Weather Statement
National Weather Service GREEN BAY WI
725 PM CDT SUN APR 9 2017

WIC085-100034-
/O.CAN.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
725 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ONEIDA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, heavy rain
is still possible with this thunderstorm.

LAT...LON 4579 8947 4586 8920 4586 8917 4587 8917
      4589 8905 4556 8905 4555 8958
TIME...MOT...LOC 0022Z 247DEG 25KT 4576 8912 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:09 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 9, 6:09 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
609 PM CDT Sun Apr 9 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 302 PM CDT Sun Apr 9 2017

Main forecast focus to be on thunderstorm chances late this
afternoon into the overnight hours and the potential for any of
these storms to become severe.

The 19z MSAS analysis showed an area of low pressure on the
Nebraska/Iowa border with a warm front extended northeastward
through central IA into north-central WI. Dew points have climbed
into the upper 40s to lower 50s across northeast WI and the radar
mosaic now picking up a band of showers and thunderstorms along
the warm front. Some of these storms have become strong and will
need to be watched.

The warm front is forecast to stall near its current location
tonight as the low pressure rides northeast along the stalled
boundary. The strongest frontogenetical forcing/baroclinic zone
would then set-up along and north of the boundary and it is this
location that should see the highest precipitation chances.
Furthermore, northern WI will reside on the edge of a mid-level
cap, thus a better chance of seeing thunderstorms continue through
most of the night. Best severe potential should also be across the
north where shear is the strongest (> 50 kts) and provide
sufficient updrafts to possibly allow a few storms to approach
severe limits. For central and east-central WI, it may take until
the approach of the surface low to allow for showers or
thunderstorms to move into this part of the state, mainly after
midnight. While central/east-central WI to have more instability,
the shear is not as strong compared to northern WI (40 kts). The
key to any severe potential here is the capping inversion which
may not break. Anticipate thunder chances to diminish later
tonight, but showers to persist into Monday. Min temperatures to
be in the upper 30s to lower 40s north, lower to middle 50s south.

The surface low is forecast to ride the stalled boundary across
central/east-central WI Monday morning and will continue to bring
rain showers to northern WI and a good chance of showers/isolated
thunderstorms to central/east-central WI. As the surface low exits
Monday afternoon, this will allow the frontal boundary to start
sagging south and exit the forecast area by late afternoon with
additional rain showers possible due to the deformation axis
rotating through the area. Colder air is expected to get pulled
into northern WI later in the day and may allow for some snow to
mix with the rain over Vilas county toward evening. A wide range
in temperatures can be expected on Monday with north-central WI
essentially seeing steady or slowly falling temperatures into the
middle 30s to around 40 degrees, while southern sections of the
forecast area reach the lower 60s.

.LONG TERM...Monday Night Through Sunday
Issued at 302 PM CDT Sun Apr 9 2017

Primary issue Monday night is the rain to snow or mix transition
as compact low pressure system tracks across the state. Colder air
in the wake of the system will produce some snow accumulation,
especially on grassy areas. How far southeast to mention this
snowfall and snow accumulation varies from model to model. The
colder NAM and ECMWF bring a minor snow accumulation all the way
to the fox cities, while the warmer GFS confines the snow further
northwest. Several inches of accumulation still likely across
North central Wisconsin, in the deformation area of the nearly
stacked 850 to 700mb low system. The stacked system may also tend
to have a slow departure Tuesday morning with additional small
mixed pcpn chances.

Eventually dry weather will return Tuesday into Wednesday with
weak upper ridging. A weak short wave and cold front passage
Wednesday night may produce a chance of showers, possibly mixed
across the north.

Upper ridging resumes for the rest of the week with a gradual
warming trend. Next frontal system arrives for the start of next
weekend.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 606 PM CDT Sun Apr 9 2017

Expect lower clouds and visibilities to expand southeast across
the area in the wake of a cold front/outflow boundary sagging
south across the area. LLWS will be present for a time in advance
of the front over east-central Wisconsin.
&&

.HYDROLOGY...
Issued at 302 PM CDT Sun Apr 9 2017

Potential of an inch to two inches of rainfall roughly northwest
of line from Marshfield to Crivitz. A warm front positioned
across northern Wisconsin will be the primary focus of showers
and storms tonight into Monday. Monday into Monday night, rain
will become more widespread as a low pressure system tracks across
central and northeast wisconsin. The previous warm front is
expected to shift south a bit as near stationary front and will be
the primary focus of more rainfall. The greatest rainfall amounts
are expected to be associated with this frontal boundary. Will
issue an ESF due to the potential of 1 to 2 inches of rainfall
and some river rises. But due to dry conditions across the north,
the rainfall will also serve as welcome relief for high fire
danger.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....AK
LONG TERM......TDH
AVIATION.......Skowronski
HYDROLOGY......TDH
Hazardous weather outlook, Apr 9, 3:09 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
309 PM CDT Sun Apr 9 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
309 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms across northern
Wisconsin. Surrounding this slight risk is a marginal risk of
severe thunderstorms across central and east-central Wisconsin.
Scattered thunderstorms are expected generally along and north of
a stalled frontal boundary draped across northern Wisconsin. A
few of the storms could become strong or severe with large hail,
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Showers and a few thunderstorms will continue across central,
northeast and east central Wisconsin on Monday. A few storms
could produce gusty winds and hail.

The rain showers should change to snow showers across far northern
Wisconsin Monday night, with a small accumulation possible,
mostly on the grass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed tonight.

LMZ521-522-541>543-102015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
309 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

High waves and gusty south winds will continue to pose a threat
to mariners with small craft on Lake Michigan.

There is a chance of thunderstorms. A few storms could produce
hail and gusty winds.

Warm moist air moving over the cool waters of Lake Michigan may
produce some marine fog at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Marine fog could last into part of Monday before dissipating.

Scattered thunderstorms could also be a hazard to mariners on
Monday.

AK/TDH

In the hours before

Special weather statement, Apr 9, 4:09 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
409 PM CDT SUN APR 9 2017

WIZ018-092145-
Lincoln WI-
409 PM CDT SUN APR 9 2017

...STRONG THUNDERSTORM MOVING OVER LINCOLN COUNTY UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Wood Wildlife Area, or 12 miles northwest of Merrill, moving
east at 40 mph.

Half inch hail and winds gusts to 45 mph will be possible with this
storm.

Locations impacted include...
Tomahawk, New Wood Wildlife Area, Irma and Harrison.

LAT...LON 4556 8971 4555 8943 4537 8943 4526 8998
      4537 9004 4543 9004
TIME...MOT...LOC 2106Z 247DEG 33KT 4538 8990

TDH
Special weather statement, Apr 9, 4:40 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
440 PM CDT Sun Apr 9 2017

WIZ005-010>013-018-019-100200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
440 PM CDT Sun Apr 9 2017

...THUNDERSTORMS TRACKING OVER NORTH CENTRAL WISCONSIN THROUGH
THE EVENING HOURS...

At 435 PM CDT, Doppler radar showed clusters of thunderstorms
moving over North Central Wisconsin, moving northeast at 35 mph.
Area radars to the west indicated more storms were located over
west central Wisconsin. These storms will be moving into North
Central Wisconsin through the evening hours.

A few of the storms may produce up to one half inch hail and
winds gusts to 45 mph along with torrential rainfall.

TDH
Local storm report, Apr 9, 5:04 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       RHINELANDER             45.63N 89.41W
04/09/2017  M1.08 INCH       ONEIDA             WI   ASOS

            LAST 2 HOURS. MDT RAIN CONTINUES.

&&

SAC
Special weather statement, Apr 9, 5:41 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
541 PM CDT SUN APR 9 2017

WIZ005-010>013-018-019-021-073-100000-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
541 PM CDT SUN APR 9 2017

...THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS NORTHERN WISCONSIN
EARLY THIS EVENING...

Doppler radar continued to track scattered thunderstorms across
northern Wisconsin. These storms have the capability of producing
hail to around one-half inch, torrential rainfall and cloud-to-
ground lightning.

Radar data to our west showed additional showers and thunderstorms
developing across southern Minnesota which will move across northern
Wisconsin later this evening. Ponding on area roadways can be
expected and motorists are urged to slow down to avoid
hydroplaning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4598 9005 4599 8838 4596 8833 4595 8819
      4592 8810 4587 8807 4582 8814 4578 8809
      4579 8799 4568 8778 4565 8783 4559 8778
      4556 8783 4550 8779 4535 8789 4539 8770
      4537 8766 4520 8774 4513 8768 4512 9005
TIME...MOT...LOC 2234Z 247DEG 37KT 4547 8964

AK
Local storm report, Apr 9, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             W TRIPOLI               45.55N 90.00W
04/09/2017  M1.00 INCH       LINCOLN            WI   PUBLIC

&&

SAC
Local storm report, Apr 9, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             CALDRON FALLS RESERVOIR 45.35N 88.25W
04/09/2017  M0.88 INCH       MARINETTE          WI   CO-OP OBSERVER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:12 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas78 min
Apr 9, 4:09 PM CDTSpecial Weather StatementGRBLincoln36 min
Apr 9, 5:41 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oneida79 min
Apr 9, 5:57 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.